Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 90, NWS Springfield, MO

June 8, 2008Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 8, 2008, 10:49 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 10:49 PM CDT (03:49 UTC)
Expired
Jun 9, 2008, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 090349
FFWSGF
KSC021-091000-
/O.NEW.KSGF.FF.W.0090.080609T0349Z-080609T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 500 AM CDT MONDAY.

* AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITHIN A SHORT PERIOD
  WILL LEAD TO QUICK FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...SCAMMON...
  TREECE AND WEST MINERAL.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3734 9507 3733 9462 3699 9462 3700 9507

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:27 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 8, 10:27 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT SUN JUN 8 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

AN UPDATE HAS BEEN SENT TO EXPAND THE FLASH FLOOD WATCH FURTHER
INTO SOUTHWEST AND SOUTH CENTRAL MISSOURI. THUNDERSTORMS CONTINUE
TO BE EFFICIENT RAIN PRODUCERS WITH WSR-88D ESTIMATING HOURLY
RAINFALL RATES RANGING FROM AN INCH TO AN INCH AND HALF PER HOUR.

AN OUTFLOW BOUNDARY ASSOCIATED WITH THE DEVELOPMENT OF A COLD
POOL HAS FORMED ALONG PORTIONS OF THE SQUALL LINE. THIS GUST
FRONT EXTENDS FROM NEAR WARSAW TO NEAR CAPLINGER MILLS TO NEAR
JERICO SPRINGS TO NEAR LAMAR MISSOURI TO NEAR BAXTER SPRINGS
KANSAS. ALONG THE NORTHERN SECTIONS OF THE GUST FRONT...FROM
CAPLINGER MILLS NORTH TO NEAR WARSAW...WINDS OF 40 TO 50 MPH WILL
BE POSSIBLE. AREAS ALONG THE GUST FRONT SOUTH OF CAPLINGER MILLS
WILL POTENTIALLY EXPERIENCE WINDS OF 30 TO 40 MPH.

ANGLE

&&

.DISCUSSION...

A VERY ACTIVE 36 HOURS IS ON TAP FOR THE AREA AS ANOTHER STORM
SYSTEM BRINGS HEAVY RAIN AND THE POTENTIAL FOR SEVERE WEATHER
STARTING TONIGHT. AFTER WHAT SHOULD BE A FAIRLY DRY MIDWEEK
PERIOD...RAIN CHANCES RETURN TO END THE WORK WEEK.

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

TONIGHT...A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE
WEST AS SHORT WAVE ENERGY MOVES INTO THE CENTRAL HIGH PLAINS.
MEANWHILE...SYNOPTIC SCALE ASCENT WILL INCREASE AS THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE AREA. ASCENT
WILL ALSO BE AIDED IN THE LOW LEVELS BY AN STRENGTHENING LOW LEVEL
JET. A THIN LINE OF CONVECTION ALREADY GOING ALONG THE FRONT LATE
THIS AFTERNOON IS THEREFORE EXPECTED TO STRENGTHEN AND GROW
UPSCALE INTO A MATURE MCS THIS EVENING. AT THE PRESENT TIME...THE
MAIN IMPACTS FROM THIS MCS ARE EXPECTED TO MOVE INTO WESTERN
PORTIONS OF THE FORECAST AREA LATER THIS EVENING AND SLOWLY PUSH
EAST AND SOUTH OVERNIGHT.

FEELING AT THIS TIME IS THAT THE NORTHERN PORTION OF THIS MCS UP
ACROSS NORTHERN AND CENTRAL MISSOURI WILL MAKE BETTER PROGRESS
EAST GIVEN THE LOW LEVEL SHEAR REGIME. TRAINING STORMS WILL BE
MORE LIKELY BACK ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.
THESE STORMS WILL BE VERY HEAVY RAINFALL PRODUCERS AS PRECIPITABLE
WATERS APPROACH TWO INCHES IN SOME CASES. LIKE THE CURRENT
PLACEMENT AND TIMING OF THE FLASH FLOOD WATCH AND WILL BE
REFRESHING THE WORDING BEFORE 5 PM.

STILL LOOKING AT A SEVERE THREAT WITH THIS MCS...ESPECIALLY OVER
THOSE AREAS WHERE THE MAIN CONVECTION CAN STAY WITH THE OUTFLOW.
AT THIS TIME...THE BEST CHANCE FOR THIS SCENARIO APPEARS TO BE
EARLY ON IN THE EVENT AND WITH ANY PORTION OF THE LINE THAT CAN
BECOME ORIENTATED MORE NORTH TO SOUTH VERSUS NORTHEAST TO
SOUTHWEST. MAIN SEVERE THREAT WILL BE DAMAGING WINDS...BUT WE
COULD SEE SOME LARGE HAIL WITH STRONGER UPDRAFTS. THREW A
CONDITIONAL ISOLATED TORNADO THREAT INTO THE 1 PM HAZARDOUS
WEATHER OUTLOOK FOR A COUPLE OF REASONS. SOURCE PARCELS FOR THESE
STORMS MAY BE ABLE TO REMAIN FAIRLY CLOSE TO THE SURFACE AS
TEMPERATURES WILL NOT FALL OFF ALL THAT MUCH TONIGHT.
MEANWHILE...LOW LEVEL SHEAR WILL INCREASE LATE THIS EVENING AND
OVERNIGHT WITH THE STRENGTHENING LOW LEVEL JET AND AHEAD OF A
SURFACE LOW MOVING NORTHEAST OUT OF OKLAHOMA. AT THIS TIME...THIS
CONDITIONAL THREAT LOOKS TO BE WEST OF A SCHELL CITY TO JOPLIN
LINE.

MONDAY AND MONDAY NIGHT...THE COLD FRONT WILL BEGIN TO MAKE BETTER
PROGRESS SOUTHEAST AS THE MAIN SHORT WAVE ENERGY PASSES. THERE MAY
ALSO BE SOME ASSISTANCE FROM AN MCS INDUCED COLD POOL. STILL THINK
HEAVY RAINFALL WILL BE A SERIOUS THREAT FOR MONDAY INTO MONDAY
EVENING ACROSS ALL OF THE MISSOURI OZARKS. DO NOT THINK THE
TOTALS ACROSS SOUTH CENTRAL MISSOURI WILL BE QUITE AS HIGH AS THE
FRONT BEGINS TO PICK UP SPEED. NEVERTHELESS...A WIDESPREAD ONE TO
THREE INCHES IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. THE HIGHEST
AMOUNTS STILL LOOK TO BE ALONG AND NORTH OF THE INTERSTATE 44
CORRIDOR. STILL THINK THERE WILL BE A STRONG TO SEVERE STORM
THREAT ON MONDAY. MAIN THREATS APPEAR TO BE DAMAGING WINDS AND
PERHAPS SOME HAIL. IF CLOUDS CAN CLEAR OUT MONDAY NIGHT...THE
SETUP FOR FOG APPEARS PRETTY FAVORABLE. TEMPERATURES WILL BE MUCH
COOLER BEHIND THE FRONT AND WITH ALL OF THE CLOUDS AND
PRECIPITATION AROUND.

TUESDAY AND TUESDAY NIGHT...WEAK UPPER LEVEL RIDGING WILL LEAD TO
A DRY PERIOD. TEMPERATURES FOR ONCE WILL NOT BE ALL THAT FAR FROM
NORMAL. WARM ADVECTION AND INCREASING SOUTH TO SOUTHEAST WINDS
WILL BEGIN ONCE AGAIN AS EARLY AS TUESDAY NIGHT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

00Z ECMWF AND 06/12Z GFS IN GENERAL AGREEMENT IN THE MED/LONG RANGE
IN DIGGING NEXT SYSTEM INTO THE ROCKIES BY WEDNESDAY...SWINGING IT
THROUGH THE FORECAST AREA LATE IN THE WORK WEEK AND RETURNING BACK
TO WESTERLY FLOW LATE IN THE WEEKEND.

WITH TEMPERATURES REMAINING SEASONALLY WARM...SURFACE DEW POINTS
WILL RECOVER FROM THEIR REPRIEVE EARLY IN THE WEEK BY CLIMBING BACK
TO NEAR 70 BY MIDWEEK AS THE GULF OPENS TO A BROAD SOUTHERLY JET.
LOW LEVEL FLOW WILL ALSO RESULT IN A MID LEVEL CAPPING INVERSION
WHICH SHOULD CHECK THUNDERSTORM DEVELOPMENT DURING THE DAY WEDNESDAY
AND THURSDAY...THOUGH LESS CERTAIN OF NOCTURNAL ACTIVITY ESPECIALLY
CLOSER TO UPPER TROF AND LOW LEVEL JET AXIS.

00Z ECMWF A BIT MORE AGGRESSIVE WITH POPS/QPF BY LATE THURSDAY AS IT
CRASHES LEAD SHORTWAVE INTO UPPER RIDGE OVER THE EASTERN CONUS.
ASSOCIATED COLD FRONT WILL BE LOSING ITS PUSH AS UPPER SUPPORT LIFTS
OUT OF THE PLAINS...HOWEVER SHOULD BE ENOUGH FOCUS ALONG BOUNDARY TO
FOCUS THUNDERSTORM CHANCES INTO SATURDAY. LATER RUNS WILL PROVIDE A
CLEARER INDICATION IF THE BOUNDARY IS ABLE TO EXIT THE REGION.

RUNNELS

&&

.AVIATION...

FOR THE 00Z TAFS...WATCHING A LINE OF CONVECTION TO THE WEST OF
THE CWA AS OF 23Z. WILL EVENTUALLY MOVE INTO THE WESTERN CWA AND
AFFECT BOTH JLN/SGF TERMINAL LOCATIONS LATER TONIGHT. WILL
CONTINUE TO SEE SOME NON-CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AS THE LOW LEVEL JET SETS UP WITH CONVECTION GENERALLY
EXPECTED AFTER 3 AM. MAY HAVE TO ADJUST QUICKER IF STORMS SPEED UP
THEIR EASTWARD PROGRESSION THIS EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR MOZ055>058-
     066>071-077>082-088>096-101>105.

KS...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 8, 7:26 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT SUN JUN 8 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
726 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A THUNDERSTORM COMPLEX WILL CONTINUE TO TRANSITION EASTWARD THIS
EVENING AND INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS
EVENING. THE MAIN HAZARDS ASSOCIATED WITH THE LINE OF STORMS WILL
BE WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE
RAINFALL CAUSING FLASH FLOODING. ALSO...AN ISOLATED TORNADO CAN
ALSO NOT BE RULED OUT. THE THUNDERSTORMS WILL THEN SHIFT EASTWARD
ACROSS THE REMAINDER OF THE MISSOURI OZARKS OVERNIGHT AND ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FRONT WILL GRADUALLY SHIFT SOUTHEAST INTO SOUTH CENTRAL MISSOURI
BY MONDAY NIGHT. NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING WILL CONTINUE THROUGH MONDAY NIGHT
ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO MONDAY WITH DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL
POSSIBLE.

THESE WIDESPREAD RAINFALL AMOUNTS MAY LEAD TO LONGER TERM STREAM
AND RIVER FLOODING...ESPECIALLY ACROSS THE OSAGE AND NEOSHO RIVER
BASINS OF SOUTHEAST KANSAS...WEST CENTRAL... CENTRAL AND SOUTHWEST
MISSOURI.

ADDITIONAL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
THURSDAY AND FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE
PLAINS AND A COLD FRONT TRACKS ACROSS SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING ACROSS SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jun 8, 10:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     APPLETON CITY           38.19N  94.03W
06/08/2008  E50 MPH          ST. CLAIR          MO   LAW ENFORCEMENT

            WINDS ESTIMATED SOMEWHERE BETWEEN 40 AND 60 MPH. WIND
            COMPLETELY CEASED SHORTLY AFTER THE GUST.

&&

BARJENBRUCH
Local storm report, Jun 8, 10:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     9 W GIRARD              37.51N  95.00W
06/08/2008  E70 MPH          CRAWFORD           KS   EMERGENCY MNGR

            GRAIN BIN DEMOLISHED. WINDS ESTIMATED AT 70 MPH.

&&

BARJENBRUCH
Local storm report, Jun 8, 10:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND GST     LINCOLN                 38.39N  93.33W
06/08/2008  E50 MPH          BENTON             MO   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 8, 10:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     WARSAW                  38.24N  93.38W
06/08/2008  E50 MPH          BENTON             MO   LAW ENFORCEMENT

&&

BARJENBRUCH
Local storm report, Jun 8, 10:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT SUN JUN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     LINCOLN                 38.39N  93.33W
06/08/2008  E60 MPH          BENTON             MO   LAW ENFORCEMENT

            WIND GUST ESTIMATED AT 60 MPH. POWER TO THE CITY HAS
            BEEN KNOCKED OUT.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:49 PM CDTSevere Thunderstorm WarningSGFBourbon56 min
Jun 8, 9:27 PM CDTFlash Flood WarningSGFBourbon6 hr
Jun 8, 9:32 PM CDTSevere Thunderstorm WarningSGFCrawford58 min
Jun 8, 9:38 PM CDTSevere Thunderstorm WarningSGFBourbon48 min
Jun 9, 2:32 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford7 hr
Jun 9, 2:58 AM CDTRiver Flood WarningSGFBourbon41 hr
Jun 9, 3:03 AM CDTRiver Flood WarningSGFBourbon36 hr
Jun 9, 9:56 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford48 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.